Kentucky, 2007

Hail and Damaging Wind in Kentucky, August 25, 2007

August 25, 2007 · NWS LMK · 3 events in 1 county or zone

A cold front set off an isolated severe thunderstorm in Adair County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front set off an isolated severe thunderstorm in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 25, 12:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 25, 12:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SAT AUG 25 2007

.SHORT TERM (TONIGHT AND SUNDAY)...

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE LOWER OHIO VALLEY OVER
THE NEXT 24 HOURS AND WILL GIVE US AT LEAST A CHANCE FOR SOME MUCH
NEED RAINFALL. AT 18Z A SURFACE COOL FRONT WAS LOCATED FROM NORTH
CENTRAL OHIO... SOUTHWEST TO AROUND EVANSVILLE INDIANA AND WILL
CONTINUE TO MOVE SLOWLY SOUTHEAST THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS HAD DEVELOPED AHEAD OF THE SYSTEM AND SOME ADDITIONAL
STORMS ARE POSSIBLE. THE MAIN FORECAST CHALLENGE WILL BE HOW LONG TO
HOLD ONTO PRECIPITATION TONIGHT AND SUNDAY. EARLIER FORECAST MODELS
PUSHED THE FRONT SOUTH OF THE AREA EFFECTIVELY ENDING THE
PRECIPITATION TONIGHT. THE CURRENT MODEL RUNS SHOW A LITTLE WAVE
FORMING ON THE FRONT AND IS VERIFIED BY THE LATEST WATER VAPOR
SATELLITE PICTURES THAT SHOW A S/W DIGGING INTO IOWA AND MISSOURI
THIS AFTERNOON. SO WE EXPECT AN AREA OF LOW PRESSURE TO DEVELOP
ALONE THE FRONT TONIGHT AND SHARPEN UP ACROSS SOUTHERN KENTUCKY
SUNDAY MORNING. IN THIS AREA WE WILL HOLD ONTO HIGHER POPS THROUGH
MID DAY SUNDAY.

TEMPERATURES HAVE BEEN INTERESTING ACROSS THE NORTHERN PORTION OF
THE FORECAST AREA THIS AFTERNOON WITH READINGS STRUGGLING REACH 90.
THE SOUTH WILL SEE TEMPERATURES CLIMB INTO THE UPPER 90S.

WITH A NORTHEAST FLOW SUNDAY TEMPERATURES ACROSS THE AREA SHOULD
REMAIN IN THE MID AND UPPER 80S.  --JA

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...

SHORT TO MEDIUM RANGE MODELS INCLUDING GFS GLOBAL ENSEMBLES ARE IN
DECENT AGREEMENT DURING THIS TIME PERIOD.  UPPER LEVEL H5 WAVE IS
FCST TO LIFT OUT TO THE NE AT THE BEGINNING OF THE PD.  WITH BAGGY
TROF PUSHING EAST...UPSTREAM RIDGING WILL BUILD IN FROM THE WEST
WHICH WILL RESULT IN SKIES BECOMING MOSTLY CLEAR BY EARLY MONDAY
MORNING.  OVERNIGHT LOWS WILL BE COOLER THAN WHAT WEVE SEEN IN THE
PAST FEW WEEKS WITH LOWS IN THE LOWER TO MID 60S.

FOR MONDAY AND TUESDAY...AS UPPER LEVEL AND SFC RIDGING BUILD BACK
ACROSS THE REGION...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS ARE
EXPECTED.  SO HERE...BASICALLY JUST LOOKING AT A TEMPERATURE
FORECAST.  A GRADUAL WARM UP IN TEMPERATURES LOOKS LIKELY DURING THE
PERIOD WITH HIGHS ON MONDAY WARMING INTO THE UPPER 80S AND LOWER
90S.  BY TUESDAY...TEMPERATURES SHOULD WARM 2-3 DEGREES MORE WITH
READINGS IN THE LOW TO MID 90S ACROSS THE NORTH AND EASTERN SECTIONS
WITH SOME MID AND UPPER 90S ACROSS THE FAR SOUTH.  NEXT WEATHER
SYSTEM WILL SLOWLY MOVE INTO THE REGION BY WEDNESDAY.  SOME HIGH
CLOUDS ASSOCIATED WITH THIS SYSTEM WILL CAP TEMPERATURES OFF A BIT
WITH LOWER TO MID 90S EXPECTED PRETTY MUCH EVERYWHERE.  SOME
ISOLATED THUNDER WILL BE POSSIBLE BY AFTERNOON AS UPPER H5 WAVE AND
SFC FRONTAL BOUNDARY APPROACHES FROM THE WEST.

THURSDAY THROUGH SATURDAY...

12Z GFS SOLUTION IS A A BIT SLOWER WITH THE FRONTAL MOVEMENT THAN
ITS 00Z,06Z AND 00Z ENSEMBLE RUNS.  THIS WOULD SUGGEST THAT
PRECIPITATION WOULD LINGER THROUGH THE DAY ON THURS.  THIS LOOKS
PLAUSIBLE AND MAY BE SIGNALING A TREND.  RIGHT NOW...PLAN ON LEAVING
POPS INTACT THROUGH THIS PERIOD WITH SLIGHT CHC IN THE WEST AND CHC
IN THE EAST.  PRECIP SHOULD EXIT THE AREA BY THURSDAY NIGHT WITH
CLEARING SKIES IN PLACE BY FRIDAY MORNING.  FRIDAY AND SATURDAY
RIGHT NOW LOOK REALLY GOOD IN TERMS OF WEATHER FOR THE START OF THE
HOLIDAY WEEKEND.  MOSTLY SUNNY SKIES ARE EXPECTED AS SFC HIGH
PRESSURE IS FCST TO HOLD SWAY ACROSS THE OHIO VALLEY.  HIGH TEMPS
LOOK TO TOP OUT IN THE LOW TO MID 80S ON BOTH DAYS.  HAVE GENERALLY
TRENDED TEMPS CLOSE THE 00Z GFS ENSEMBLE MEANS WHICH LOOK GOOD IN
THE REGIONAL COLLABORATION.

-MJ

&&

AVIATION (FOR 18Z TAFS)...

A WEAK COOL FRONT WILL DROP ACROSS CENTRAL KENTUCKY DURING THIS
FORECAST PERIOD. A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ALONG AND AHEAD OF THE FRONT BUT WIDESPREAD RAIN IS NOT
EXPECTED. VFR CONDITIONS ARE EXPECTED BUT SOME MVFR CIGS AND VSBYS
WILL BE POSSIBLE IN THUNDERSTORMS. --JA

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
Hazardous weather outlook, Aug 25, 2:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT SAT AUG 25 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
EVENING AS A COOL FRONT SWEEPS THROUGH THE REGION. THE STRONGEST
STORMS ARE EXPECTED OVER THE BLUEGRASS REGION CENTRAL KENTUCKY.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH....
FREQUENT CLOUD TO GROUND LIGHTNING... AND A BRIEF PERIOD OF HEAVY
RAIN. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
THE SOUTHEAST PORTION OF THE OUTLOOK AREA INTO SUNDAY MORNING
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

A CHANCE OF THUNDERSTORMS EXISTS ON WEDNESDAY AND THURSDAY.  AT THIS
TIME...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA/MJ

In the hours before

Special weather statement, Aug 25, 9:30 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT AUG 25 2007

KYZ026-027-061>066-070>078-081-082-252000-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
1130 AM EDT (1030 AM CDT) SAT AUG 25 2007

...HOT TEMPERATURES EXPECTED AGAIN THIS AFTERNOON...

AFTERNOON TEMPERATURES IN THE UPPER 90S WILL OCCUR ACROSS
SOUTH-CENTRAL KENTUCKY AGAIN TODAY. THESE TEMPERATURES WILL COMBINE
WITH HUMIDITY LEVELS TO PRODUCE HEAT INDEX VALUES AS HIGH AS 100
DEGREES.

DRINK PLENTY OF FLUIDS...STAY IN AIR CONDITIONED ROOMS AND WEAR
LIGHT COLORS AND LIGHT WEIGHT CLOTHING. STAY OUT OF THE SUN AND
CHECK ON THE YOUNG...ELDERLY AND PETS. NEVER LEAVE CHILDREN OR PETS
IN AN ENCLOSED VEHICLE.

THOSE WORKING OUTDOORS SHOULD REDUCE THEIR ACTIVITY...TAKE MORE
FREQUENT BREAKS AND DRINK PLENTY OF WATER. WHEN POSSIBLE...
RESCHEDULE WORK DURING THE COOLEST TIME OF THE DAY.

JSD/JA
Special weather statement, Aug 25, 1:17 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SAT AUG 25 2007

INZ090-091-KYZ029-030-252015-
BULLITT-FLOYD-HARRISON-JEFFERSON-
317 PM EDT SAT AUG 25 2007

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHEAST OF CORYDON...OR 15 MILES WEST OF
LOUISVILLE...AND MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...BRIEF HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  5 MILES SOUTH OF NEW ALBANY BY 325 PM EDT.
  NEAR SHIVELY BY 330 PM EDT.
  NEAR LOUISVILLE BY 335 PM EDT.
  NEAR OKOLONA BY 340 PM EDT.
  NEAR HIGHVIEW BY 345 PM EDT.
  NEAR FERN CREEK BY 350 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 48.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
14 AND 9.

JA
Special weather statement, Aug 25, 2:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT SAT AUG 25 2007

KYZ030-252045-
JEFFERSON-
408 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING THROUGH LOUISVILLE METRO...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUISVILLE INTERNATIONAL AIRPORT AND MOVING
EAST AT 25 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR HIGHVIEW BY 415 PM EDT.
  NEAR FERN CREEK BY 420 PM EDT.
  6 MILES SOUTH OF MIDDLETOWN BY 425 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
32 AND 48.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ
Special weather statement, Aug 25, 2:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT SAT AUG 25 2007

KYZ064-065-077-252045-
ADAIR-GREEN-TAYLOR-
317 PM CDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN GREEN COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GREENSBURG...OR 42 MILES
NORTH OF CELINA...AND MOVING EAST AT 10 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ
Special weather statement, Aug 25, 2:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT SAT AUG 25 2007

KYZ034-038-252115-
SHELBY-SPENCER-
435 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING INTO SOUTHERN SHELBY AND NORTHERN
SPENCER COUNTIES...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES SOUTHEAST OF MIDDLETOWN...OR 18 MILES EAST OF
LOUISVILLE...AND MOVING EAST AT 30 MPH.

FREQUENT DANGEROUS LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PEA SIZE HAIL...AND GUSTY WINDS AROUND 40 MPH...MAY OCCUR
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  FINCHVILLE AROUND 450 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES.

FUNK

The radar

The Louisville radar (KLVX), 114 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adair

When
August 25, 2:40 PM CST to 2:50 PM CST
Where
Adair County, 1.66 mi E of Columbia
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
37.100, -85.270

Hail, Adair

When
August 25, 2:43 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -85.310

Thunderstorm Wind, Adair

When
August 25, 2:44 PM CST
Where
Adair County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
37.100, -85.300

Numerous trees were downed in the Columbia area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49095, 49096, 53226.